HPD Reports Increase in Opioid-Related OverdosesPosted: Updated:
07/13/2018 Release from the Harrisonburg Police Department:
Harrisonburg, Va. – Harrisonburg as well as the rest of the nation has seen a marked increase in drug overdose cases this year and recent overdose calls for service have involved laced opioids, which are an even greater cause for concern.
The Center for Disease Control and Prevention reported that drug overdoses killed 63,632 Americans in 2016. Nearly two-thirds of these deaths (66 percent) involved a prescription or illicit opioid. Overdose deaths increased in all categories of drugs examined for men and women, all races and ethnicities, and across all levels of urbanization. Increases in drug overdose deaths are driven by continued sharp increases in deaths involving synthetic opioids other than methadone, such as illicitly manufactured fentanyl.
In Harrisonburg, there have been 25 reported overdose cases this year, compared to 27 for all of 2017. Recently, some of these overdose incidents have involved individuals overdosing on heroin laced with fentanyl.
“Some heroin dealers mix fentanyl powder with heroin to increase potency or compensate for low-quality heroin,” says HPD Major Crimes Unit Sergeant Philip Read. “Not only can this be risky, there are other derivatives of Fentanyl that are even more potent and dangerous; and dealers don’t usually relay that to the end-user.”
Signs of a heroin overdose include: weak pulse, low blood pressure, shallow or no breathing, drowsiness, disorientation, pinpoint pupils, blue-colored lips and nails, discolored tongue, delirium, coma. If you think someone is in experiencing a heroin overdose, don’t hesitate: Call 911 immediately and provide them with as much information as you can about the dose and when heroin was last taken.
Closer to home, having an open line of communication is key to keeping your loved one healthy and drug-free. Many people, especially teenagers, are unaware of the potential dangers of illegal drugs. Identifying a potential addiction requires knowledge of the common signs and symptoms of abuse. These signs may include: depressed mood, spending time with a new group of friends, behavioral changes, increased absences from school or work, neglecting previously enjoyed activities and memory problems.
Have the courage to act if you suspect drug abuse in your home; there are many sources locally and online to help.
If you suspect illegal drug activity in your neighborhood or in the workplace, call the police. Anonymous tips on local crimes for a possible monetary reward can be sent to Crime Solvers at 540-574-5050 or text “HPD” plus the tip to CRIMES (274637). Callers can also use the Harrisonburg Police Department non-emergency number 540-434-4436 with information